Colorado, 2006

Avalanche in Colorado, March 29, 2006

March 29, 2006 · NWS GJT · 2 events in 2 counties and zones

Natural avalanches deposited snow 3 feet deep for a distance of 50 feet on Highway 550. Avalanche mitigation procedures caused several other slides which resulted in snow covering portions of the highway.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Natural avalanches deposited snow 3 feet deep for a distance of 50 feet on Highway 550. Avalanche mitigation procedures caused several other slides which resulted in snow covering portions of the highway. Highway 550 was closed for two hours while road crews cleared the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 28, 2:40 PM MST, 12 hours 50 minutes earlier.

Area forecast discussion, Mar 28, 2:40 PM MST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MST TUE MAR 28 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MOISTURE DEEPENING OVER THE SWRN PORTION OF OUR FORECAST AREA WITH
METAR SITES OCCASIONALLY REPORTING LIGHT RAIN.  EARLIER...CDOT
INDICATED ENOUGH SNOWFALL FOR CHAIN LAWS OVER THE SWRN SAN JUAN
MOUNTAINS ON HIGHWAY 550.  WITH PERIODS OF SNOW CONTINUING AND THE
OVERALL TREND EXPECTS INCREASING SNOW...ELECTED TO GO AHEAD AND
START THE WINTER STORM WARNING WITH THE MORNING UPDATE.  MOISTURE
WILL CONTINUE TO STREAM NORTHWARD WITH THE CHANCE OF PCPN SPREADING
NORTHWARD TO NW COLORADO.  BUT HIGHEST RAIN/SNOWFALL AMOUNTS WILL BE
OVER SWRN COLORADO WHERE PERSISTENT SOUTHERLY FLOW GIVES THE SAN JUAN
MOUNTAINS STEADY LIGHT RAIN/SNOW.  WHAT/S INTERESTING...THE LATEST
NAM MODEL HAS BACKED OFF ON QPF AMOUNTS AND ONLY SHOW LIGHT AMOUNTS
THROUGH TONIGHT.  BUT RADAR IMAGES AND SURFACE OBSERVATIONS INDICATE
THAT THE EARLIER AND WETTER NAM MODEL RUNS MAYBE RIGHT ON.  WINTER
STORM WARNING FOR HEAVY SNOW OVER THE SAN JUAN MOUNTAINS...WITH SNOW
AND BLOWING SNOW ADVISORY FOR THE ERN UTAH MOUNTAINS APPEAR ON TRACK.
HAVE INCLUDED THE NWRN SAN JUAN MOUNTAINS (TELLURIDE) TO THE LIST OF
ADVISORIES.

COLD ADVECTION SPREADS ACROSS THE ENTIRE FORECAST AREA WEDNESDAY
EVENING AND PCPN BECOMES WIDESPREAD (EXCEPT FOR PORTIONS OF THE
YAMPA RIVER BASIN).  EXPECT THAT THE LIST OF ADVISORIES TO
EXPAND...BUT WILL HOLD OFF FOR NOW BUT FORECAST LOW END SNOW
ADVISORY AMOUNTS IN THE GRIDS.  IN ADDITION...THE SNOW LEVELS WILL
LOWER AND PLACES LIKE PAGOSA SPRINGS AND DURANGO WILL NEED TO BE
MONITORED FOR POSSIBLE ACCUMULATING SNOWFALL.  LOWER VALLEYS COULD
SEE NONACCUMULATING WET SNOW.

THE NAM MODEL IS VERY QUICK IN DRYING THINGS OUT ON THURSDAY...EVEN
FOR NW COLORADO IN NORTHWEST FLOW.  THIS MAY BE TOO QUICK AS CLOSED
CIRCULATING UPPER LOWS TEND TO BE SLOW (OR SLOWER THAN THE MODEL
INDICATES)...EVEN WITH UPSTREAM ENERGY BEHIND IT TO PUSH THE TROUGH
EAST.  WILL CONTINUE WITH THE IDEA THAT SHOWERS WILL STILL BE
CONCENTRATED OVER NW COLORADO...BUT RAIN/SNOW THREAT DIMINISHES
FAIRLY QUICKLY OVER ERN UTAH AND SWRN COLORADO.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
RESIDUAL MOISTURE IN NW FLOW WILL KEEP A CHANCE OF SNOW AROUND FOR
THE NRN MTNS THU EVENING. DRY CONDITIONS EXPECTED ON FRI AS
TRANSITORY RIDGE SLIDES ACROSS THE AREA...THOUGH FAIR AMT OF HIGH
CLOUDINESS SHOWN AS FLOW BECOMES W-SW.

LITTLE CHANGE MADE TO THE FORECAST GRIDS SAT-TUE. GFS/ECMWF SIMILAR
FOR THE WEEKEND BUT THEN 12Z SOLUTIONS DIFFER BY TUE. BOTH BRING A
WEAK WAVE MOVING ACROSS THE FORECAST AREA SAT AFTN WHILE MOST OF THE
ENERGY IS CONCENTRATED ACROSS THE PACIFIC NW...CLOSER TO THE MAIN
LONG WAVE TROUGH OVER THE NERN PACIFIC. GFS SHIFTS THIS LONG WAVE
TROUGH INLAND EARLY NEXT WEEK...WITH A STRONGER SHORTWAVE MOVING
ACROSS ON TUE WITH A COLD FRONT AND BETTER CHANCE OF PRECIPITATION.
ECMWF...ON THE OTHER HAND...KEEPS THE TROUGH OFFSHORE WITH STILL SOME
RIDGING OVER ERN UT/WRN CO ON TUE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE SOUTHWEST SAN JUAN MOUNTAINS (ZONE
        19) FROM 6 PM THIS EVENING THROUGH WEDNESDAY NIGHT.
      SNOW AND BLOWING SNOW ADVISORY FOR THE NWRN SAN JUAN MOUNTAINS
        (ZONE 18) THIS EVENING THROUGH WEDNESDAY NIGHT.
.UT...SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN UINTA MOUNTAINS
        AND THE LA SAL AND ABAJO MOUNTAINS (UT ZONES 23 AND 28) FROM
        6 PM THIS EVENING THROUGH MIDNIGHT WEDNESDAY NIGHT.

&&

PF/JAD
Hazardous weather outlook, Mar 28, 12:05 PM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MST TUE MAR 28 2006

COZ019-UTZ023-028-291300-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-
1205 PM MST TUE MAR 28 2006

...WINTER STORM WARNING IN EFFECT THROUGH LATE WEDNESDAY NIGHT FOR
THE SOUTHWESTERN SAN JUAN MOUNTAINS...

...SNOW AND BLOWING SNOW ADVISORY FROM THIS EVENING THROUGH
WEDNESDAY EVENING FOR THE LA SAL...ABAJO AND EASTERN UINTA
MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LA SAL...ABAJO AND
EASTERN UINTA MOUNTAINS IN EASTERN UTAH AND THE SOUTHWEST SAN
JUAN MOUNTAINS IN COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE OVER THE MOUNTAINS OF SOUTHWEST COLORADO
AND EASTERN UTAH TODAY. IN ADDITION TO THE SNOW...SOUTH TO SOUTHWEST
WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH BY THIS
AFTERNOON CREATING PERIODS OF POOR VISIBILITY IN BLOWING SNOW.
SIGNIFICANT SNOWFALL IS EXPECTED...AND COULD AFFECT TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW WILL CONTINUE WEDNESDAY AND WEDNESDAY
NIGHT...DIMINISHING FROM THE WEST AFTER MIDNIGHT. THE CHANCE FOR
SNOW WILL AGAIN DEVELOP SATURDAY AND SATURDAY NIGHT...AND OVER THE
EASTERN UINTA MOUNTAINS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

COZ001>014-017-018-020>023-UTZ022-024-025-027-029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1205 PM MST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WITH RAIN AT THE LOWER ELEVATIONS WILL
DEVELOP FROM THE SOUTHWEST TODAY...THEN SPREAD ACROSS THE REMAINDER
OF THE AREA BY TONIGHT. BY LATE TONIGHT DRIVING CONDITIONS MAY
BECOME HAZARDOUS OVER MOUNTAIN AND HIGH VALLEY ROADWAYS. OVER
EXPOSED HIGHER TERRAIN...GUSTY SOUTH TO SOUTHWEST WINDS MAY
PRODUCE LOCALIZED BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AT THE HIGHER ELEVATIONS WILL BECOME WIDESPREAD LATE WEDNESDAY
AND CONTINUE WEDNESDAY NIGHT...DIMINISHING FROM THE WEST AFTER
MIDNIGHT. THE CHANCE FOR SNOW WILL AGAIN DEVELOP SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 29, 3:30 AM MST to 5:30 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 29, 3:30 AM MST to 5:30 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495809, 5495810.